Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla - Propecia interaction?
Jul 21, 2009

Dear Dr.,

I'm about to start treatment with Atripla. I just found out on one of the forums that the Sustiva portion of it might interact with Propecia which I've been taking for years now for managing hair loss (both meds utilize the same enzyme - 3A4). My Dr didn't mention anything to me about that so I doubt he's aware of it (there's no warning on either med's leaflet). My question is: do you think that that interaction is substantial? Should I be halting my Propecia intake or just be monitoring it, and if so - what should I be monitoring for??

Thank you very much!

Response from Dr. McGowan

Thanks for your question.

It is true that both medications are metabolized by the liver using the same enzyme (P450 CYP3A).

Sustiva is an inducer of CYP3A, which means it speeds up its effect. Medications that are metabolized by CYP3A, such as propecia, may be cleared from the body more quickly when they are given along with Sustiva. Therefore, the blood level of the propecia may drop. There have been no reported studies that actually measured the effect, but this is what might be expected. It would be best to carefully monitor the combination since the expected effect would be to lower rather than raise the level of propecia.

Best, Joe



Previous
Second Lab Results
Next
Meds in Serbia

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement